Nevada, 2011

Damaging Wind in Nevada, August 1, 2011

August 1, 2011 · NWS LKN · 1 event in 1 county or zone

A non-severe thunderstorm caused some roof damage in Paradise Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A non-severe thunderstorm caused some roof damage in Paradise Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 1, 6:21 PM PST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 1, 6:21 PM PST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
721 PM PDT MON AUG 1 2011

.SYNOPSIS...ISOLATED THUNDERSTORMS WILL LINGER INTO THE EVENING
AND CONVECTION WILL REDEVELOP TOMORROW AFTERNOON. INCREASINGLY
DRIER WEATHER IS PROECTED AS THE WEEK UNFOLDS.

&&

.UPDATE...THE FIRE WEATHER WATCH IS CANCELLED FOR TUESDAY FOR FIRE
WEATHER ZONE 468 WHICH INCLUDES EASTERN HUMBOLDT COUNTY...WESTERN
ELKO COUNTY AND NOTHERN LANDER AND EUREKA COUNTIES. THE FLASH
FLOOD WATCH FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND SOUTH CENTRAL NEVADA HAS BEEN
CANCELLED. ISOLATED THUNDERSTORMS WILL LINGER INTO THE
EVENING...BUT THE THREAT OF FLASH FLOODING HAS ENDED.

&&

.PREV DISCUSSION... /ISSUED AT 645 PM /

SYNOPSIS...ISOLATED THUNDERSTORMS WILL LINGER INTO THE EVENING
AND CONVECTION WILL REDEVELOP TOMORROW AFTERNOON. INCREASINGLY
DRIER WEATHER IS PROECTED AS THE WEEK UNFOLDS.

UPDATE...THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA HAS BEEN CANCELLED. ISOLATED THUNDERSTORMS WILL
LINGER INTO THE EVENING...BUT THE THREAT OF FLASH FLOODING HAS
ENDED.

PREV DISCUSSION... /ISSUED AT 313 PM /

SYNOPSIS...PLENTY OF MONSOON MOISTURE ACROSS NEVADA FOR SHOWERS AND
THUNDERSTORMS TO CONTINUE THROUGH THIS EVENING. LOCALIZED FLASH
FLOODING IS POSSIBLE IN THE STRONGER STORMS UNTIL 9 PM. ISOLATED
SHOWERS AND THUNDERSTORMS WILL LAST THROUGH THE NIGHT IN EASTERN
NEVADA...WITH ANOTHER SURGE OF ACTIVITY EXPECTED TOMORROW
AFTERNOON BEFORE A DRYING TREND THROUGH THE END OF THE WEEK.

SHORT TERM...TONIGHT THROUGH WEDNESDAY. HIGH PRESSURE REMAINS OVER
THE CENTRAL/SOUTHERN PLAINS PUMPING MOISTURE INTO THE GREAT BASIN...AND
MODELS ARE A BIT SLOWER TO MOVE IT OUT THAN PREVIOUSLY THOUGHT.
OVERNIGHT...NAM IS SHOWING CAPE VALUES OF UP TO 500 J/KG IN
EASTERN NEVADA...SO COMBINED WITH PLENTY OF MOISTURE...AT LEAST
ISOLATED SHOWERS AND THUNDERSTORMS SHOULD LINGER THROUGH THE NIGHT
IN THIS AREA. THERE IS STILL A LOCALIZED HEAVY RAIN THREAT THIS
EVENING...SO CONTINUED FLASH FLOOD WATCH UNTIL 9 PM THIS EVENING.
TUESDAY IS INTERESTING...WITH THE ENTRANCE REGION OF THE
SUBTROPICAL JET OVER NORTHERN NEVADA. AGAIN NAM SHOWS GOOD
INSTABILITY WITH CAPE VALUES OVER 500 J/KG AND LIFTED INDICES OF
-3 TO -5 IN NORTHEAST NEVADA. PWS WILL NOT BE QUITE AS HIGH AS THE
LAST COUPLE DAYS...HOWEVER STILL LOOKING AT ONE HALF TO ONE INCH VALUES.
SO BUMPED UP POPS FOR TUESDAY AFTERNOON TO SCATTERED FOR MUCH OF
ELKO AND WHITE PINE COUNTIES...AND ALSO LINGERED ISOLATED SHOWERS
AND STORMS A BIT LONGER ON WEDNESDAY.

LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. MODELS ARE IN GOOD
AGREEMENT FOR THE LONG TERM. THE LONG LIVED CENTRAL US RIDGE WILL
FINALLY BEGIN TO SLIDE EAST ALLOWING THE NEXT COASTAL TROF TO
INTRUDE INTO THE GREAT BASIN. THIS WILL IN TURN BRING IN DRIER AIR
FOR A RESPITE FROM THE ORGANIZED CONVECTION AND FLOODING RAINS OF
THE PAST SEVERAL DAYS.

STILL EXPECTING WARM TO HOT TEMPERATURES WITH UNSTABLE CONDITIONS AT
LEAST ON WEDNESDAY NIGHT INTO THURSDAY. HAVE KEPT SMIDGEN POPS IN
FAR NORTHEAST NEVADA THROUGH FRIDAY AFTERNOON.

FRIDAY NIGHT THROUGH MONDAY: DRY AND HOT. CENTRAL US RIDGE ELONGATES
WEST TO EAST AND FLATTENS OUT WITH QUASI-ZONAL FLOW OVER THE TOP OF
IT. THIS WILL ALLOW A SERIES OF WEAK SHORT WAVES TO MOVE THROUGH THE
FLOW WHICH WILL BE LARGELY DRY-ISH WITH LITTLE CHANCE FOR
PRECIPITATION.

AVIATION...SCATTERED THUNDERSTORM ACTIVITY WILL DEVELOP THIS
AFTERNOON AND GENERALLY EXPECTING VFR CONDITIONS OVER THE NEXT 24
HOURS. ONLY REAL CHANCE FOR LOWERED CIGS AND VISIBILITY AT ANY TAF
SITE WILL BE IF A TSTM PASSES DIRECTLY OVERHEAD. IN GENERAL...EXPECT
CB'S ALL AREAS...WITH KELY BEST CHANCE FOR ACTUAL THUNDER AND/OR
+RA. GENERAL WINDS WILL BE GUSTIEST AT KWMC AND WILL ADJUST WINDS AT
OTHER SITES LOWER. NOTE: KWMC HAVING REGULAR MAINTENANCE TODAY AND
OBSERVATIONS MIGHT BE INCOMPLETE AT TIMES.

FIRE WEATHER...LOOKING AT CONTINUED SHOWERS AND THUNDERSTORMS
OVERNIGHT...SOME WITH LOCALIZED HEAVY RAIN THIS EVENING. FOR
TUESDAY...A FIRE WEATHER WATCH FOR DRY THUNDERSTORMS HAS BEEN
ISSUED FOR ZONE 468. THIS AREA WILL BE ON THE BACK SIDE OF THE
DEPARTING MOISTURE PLUME...YET STILL HAVE ENOUGH INSTABILITY AND
JET STREAM SUPPORT TO GET DRY THUNDERSTORMS. AREAS SOUTH AND EAST
OF THIS WILL ALSO HAVE STORMS...BUT THESE WILL BE WET DUE TO
CONTINUED HIGH MOISTURE IN THE ATMOSPHERE. ISOLATED SHOWERS AND
THUNDERSTORMS WILL LINGER INTO WEDNESDAY IN EASTERN NEVADA...WITH
A GENERAL DRYING TREND EXPECTED THROUGH THE END OF WEEK.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

97/97
Hazardous weather outlook, Aug 1, 6:17 PM PST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
717 PM PDT MON AUG 1 2011

NVZ013-030>037-020330-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
717 PM PDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

THE MONSOON SURGE IS COMING TO A CLOSE FOR THE WESTERN GREAT
BASIN...THUNDERSTORMS WILL LINGER INTO THE EVENING BUT WILL BE
ISOLATED TO SCATTERED IN NATURE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MORE THUNDERSTORMS ARE FORECAST FOR TUESDAY WITH A DRYING TREND
PROJECTED AS THE WEEK UNFOLDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
August 1, 9:00 PM PST to 9:02 PM PST
Where
Elko County, 43.71 mi W of Midas
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.290, -117.660

Thunderstorm winds blew 2 small pieces of metal roofing off a home and an adjacent house trailer. One piece of roofing landed about 100 feet from the structures.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339039.